Winter Weather, Garrett
- When
- February 17, 2:00 PM EST to February 18, 2:00 AM EST
- Where
- Garrett forecast zone
- Reported by
- CoCoRaHS
A quick moving low pressure brought snow to parts of southwestern Pennsylvania, northern West Virginia, and western Maryland starting the afternoon of the 17th and ending early in the morning on the 18th. The snow started fast with 1-2 per hour accumulations.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A quick moving low pressure brought snow to parts of southwestern Pennsylvania, northern West Virginia, and western Maryland starting the afternoon of the 17th and ending early in the morning on the 18th. The snow started fast with 1-2 per hour accumulations. With a recent warm up, accumulation was largely confined to grassy surfaces. The highest snowfall totals fell in the mountains of northern West Virginia, western Maryland, and the Laurels of southwestern Pennsylvania, where the snow ranged from 6-8 inches in the highest peaks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 17, 1:34 PM EST, 26 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
134 PM EST Sat Feb 17 2018
.SYNOPSIS...
A quick moving system brings snow to most locations this
afternoon and evening. Next week should be warm and wet.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Fast moving low pressure will interact with a northern stream
shortwave trough and lift across the upper Ohio Valley this
afternoon and evening.
Warm advection and increasing moisture will support an increase
in cloud cover, but also temperature ahead of the precipitation.
Bufkit profiles suggest that, despite this, some wet-bulbing
and lift will bring a rain/snow mix to the region this
afternoon. Recent warm antecedent conditions should limit
accumulation during the daylight hours, save for maybe in the
terrain where some dynamic cooling/ese flow will hold surface
temperatures down.
Frontogenetical forcing will also support a period of enhanced
QPF, but again, this will be during daylight hours. Made only
minor adjustments to QPF and snow ratios based on the latest
model guidance which does include some high res guidance. Some
deformation band snows may linger along the spine of the
Alleghenies through midnight which could actually bring some
locations close to advisory, but this will be difficult to pin
down until it starts to materialize. This is however, enough
support to keep the current headlines as is - with near warning
snows possible in the terrain which may be helped by some
northwest/upslope flow through Sunday morning before subsidence
builds.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Deeper moisture departs to the east tonight. This yields a
questionable moisture profile as the dendritic layer dries out,
upslope flow remains, and precipitation is still probable to be
falling. This may yield a period of freezing drizzle, however
given the proximity of the lifting profile to the bottom of the
dendritic layer, it would seem poorly formed flakes are more
likely in the terrain than freezing drizzle at the moment.
Dry weather Sunday and most of Sunday night, with the bulk of
precipitation waiting until Monday to move into the area from
the west. Temperatures will be on the rise through the period,
with highs in the 40s on Sunday and 50s/60s on Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Upper level pattern should allow for the chance of precipitation
to continue through much of the week. The warmest temperatures
should occur on Tuesday before a cold front moves through on
Wednesday, with locations from Pittsburgh south likely to reach
70 degrees ahead of the front.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Low pressure will spread precipitation across the region this
afternoon. While surface temperatures are starting above
freezing in some places, dewpoints remain in the 20's so
evaporative cooling should start most locations as snow.
Strayed little from the previous forecast which quickly
deteriorates conditions to low MVFR/IFR by 21-00z as the snow
spreads northward. Window is rather short for efficient snowfall
but this should support the restrictions that are forecast.
Conditions will improve rather quickly, at least in regard to
visibility. Stratus should linger but lift toward daybreak
tomorrow, with VFR anticipated by Sunday afternoon.
ESE shifting to the wnw overnight as the low passes. Wind should
generally be under 10kts.
OUTLOOK...VFR prevails until Monday afternoon when precip with a
lifting warm front clips the region.
&&
.HYDROLOGY...
Flooding continues on the Upper Monongahela, Ohio, and at
Stillwater Creek. The flood crest has made it to the Point at
Pittsburgh, with this crest expected continue down the Ohio
through the afternoon. Precipitation this afternoon/evening
should not pose much of an issue beyond slowing the fall through
Sunday. All points are forecast to be below flood stage by
Sunday night.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning until 4 AM EST Sunday for MDZ001.
OH...None.
PA...Winter Weather Advisory until 4 AM EST Sunday for PAZ074-076.
WV...Winter Weather Advisory until 4 AM EST Sunday for WVZ510.
Winter Storm Warning until 4 AM EST Sunday for WVZ512-514.
&&Hazardous Weather Outlook National Weather Service Pittsburgh PA 404 AM EST Sat Feb 17 2018 MDZ001-WVZ512-514-180915- Garrett-Eastern Preston-Eastern Tucker- 404 AM EST Sat Feb 17 2018 ...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM EST SUNDAY... This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-021-509-511-513-180915- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Preston-Western Tucker- 404 AM EST Sat Feb 17 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ074-076-WVZ510-180915- Westmoreland Ridges-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston- 404 AM EST Sat Feb 17 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM EST SUNDAY... This Hazardous Weather Outlook is for southwest Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742574.